Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Marquette, MI

August 8, 2001Houghton County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 8, 2001, 8:26 AM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2001, 8:26 AM EDT (12:26 UTC)
Expired
Aug 8, 2001, 9:15 AM EDT
In force
49 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Houghton County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:58 AM EDTThunderstorm Wind 55 ERockland, MI6 inch diameter limbs broken off.
Aug 8, 9:08 AM EDTThunderstorm Wind 55 EOntonagon, MI8 inch diameter limbs broken off.
Aug 8, 9:10 AM EDTThunderstorm Wind 55 EHancock, MIA large tree blown down.
Aug 8, 9:10 AM EDTThunderstorm Wind 55 EHoughton, MIA large tree blown down, partially blocking the highway.
Aug 8, 9:14 AM EDTThunderstorm Wind 53 MHoughton, MI61 mph gust measured at KCMX ASOS.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 5:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2259 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:20 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 4:20 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
420 AM EDT WED AUG 8 2001

...FORECAST PROBLEM OF DAY IS CONVECTION/TEMPS/CLOUDS AND RECORD
HIGH TEMPS...

MAJOR CHANGE IN UPPER AIR PATTERN IS COMING ACROSS WESTERN AND
NORTHERN GREAT LAKES FOR THE NEXT SEVERAL DAYS. 500 RIDGE THAT HAS
BEEN DOMINANT ACROSS CENTRAL U.S. WILL GET PUSHED BACK SOUTH AND
SOUTHWEST WITH A POLAR VORTEX COMING DOWN FROM CANADA AND CARVING
OUT A STRONG 500 TROUGH OVER NORTHEASTERN U.S. THIS TROUGH WILL HELP
TO FLATTEN THE RIDGE AND PUSH THE 500 RIDGE INTO THE DESERT SW. THIS
WILL HELP TO BRING IN DRIER AND COOLER WEATHER INTO U.P. STARTING ON
THURSDAY...BUT UNTIL THEN ONE MORE HOT AND HUMID DAY.

LOOKING AT WATER VAPOR AND IR SATELLITE...MCS FIRING IN ND AND THIS
WAS NOT PICKED UP REAL WELL ON 00Z MODEL INITIALIZATIONS. LOOKS LIKE
AT 06Z THAT ETA/NGM BOTH ARE TOO FAR NORTH WITH VORT MAX BETWEEN
LAKE OF THE WOODS AND LAKE WINNIPEG WHEN SATELLITE IS SHOWING MCS
MOVING EAST AND SOUTHEAST BY KDVL/KJMS. THE VORT MAX RESPONSIBLE FOR
THIS MCS IS FORECASTED TO START AFFECTING CWA AFTER 12Z AND MOVE
ACROSS LAKE SUPERIOR TODAY. KMQT AND SATELLITE AND ARE SHOWING ACCAS
FIELD IN NW WISCONSIN AND ACROSS LAKE SUPERIOR STARTING TO LIGHT UP
WITH A FEW LIGHTNING STRIKES...BUT AS ECHOES GOT INTO U.P. THEY
DISSIPATED. THINK THE TREND SHOULD CONTINUE AND CONVECTION WILL HOLD
OFF ACROSS CENTRAL U.P. AND EAST UNTIL LATE MORNING AND AFTERNOON
RESPECTIVELY. NEXT VORT MAX/VORT LOBE IS OVER BRITISH COLUMBIA THIS
MORNING AND WILL MOVE EAST AND PASS ACROSS CWA LATE TONIGHT INTO
THURSDAY MORNING WITH MORE SHORTWAVES EMBEDDED IN TROUGH THAT WILL
MOVE SOUTHEAST FROM CENTRAL CANADA FOR THURSDAY INTO FRIDAY. COLD
FRONT WILL MOVE ACROSS U.P. LATE TONIGHT AND THURSDAY. 850-500 Q
VECTOR CONVERGENCE STRENGTHENS TODAY WITH APPROACH OF VORT MAX THAT
MOVES ACROSS LAKE SUPERIOR AND THIS MOVES EAST WITH ANOTHER PIECE OF
Q VECTOR CONVERGENCE MOVING INTO U.P. TONIGHT. PROBLEM IS WE DRY OUT
TONIGHT AND COULD BE CAPPED UNTIL COLD FRONT APPROACHES...SO SEE
SCATTERED SHOWERS AND THUNDERSTORMS PROGRESSING FROM WEST TO EAST
TODAY...THEN BREAK IN THE EVENING WITH MORE REDEVELOPMENT LATE
TONIGHT IN WEST. ETA AND ALL MODELS DEPICT THIS WELL WITH DECREASE
IN 1000-500 RH TONIGHT AND INCREASE ON THU ALONG COLD FRONT AND RRQ
OF JET WILL HELP THINGS ALONG FOR THU. PROBLEM IS WHAT TO DO WITH
TEMPERATURES AND ALSO WILL CLOUDS HOLD TEMPS DOWN. WILL GO
OPTIMISTIC FOR NOW AND FEEL THAT EVEN WITH CONVECTIVE BLOWOFF
AROUND...ANY SUNSHINE THAT OCCURS WILL HEAT THINGS UP IN A HURRY
DUE TO WARM TEMPS ALOFT. 850 TEMPS PROGGED TO BE ABOUT SAME AS
YESTERDAY WITH AROUND 22-23C AND MIXING THIS DOWN GIVES ME TEMPS IN
90 TO 95 RANGE. WILL FORECAST THIS IN SOUTH WHICH SHOULD SEE MOST
SUNSHINE TODAY AND GRADUALLY SHAVE A FEW DEGREES OFF HIGHS FURTHER
NORTH AS THERE WILL BE MORE CLOUDS. MQT RECORD HIGH TODAY 85 WHICH
IS LOWEST RECORD HIGH FOR AUGUST AND IS ANOMALY...SO EVEN IF CLOUDS
ARE MORE PERSISTENT...WILL NOT TAKE MUCH TO BREAK THIS LOW RECORD
HIGH AT LEAST HERE. DAY SHIFT WILL HAVE TO TAKE ANOTHER LOOK AND MAY
HAVE TO LOWER HIGH TEMPS IF CLOUDS ARE PERSISTENT ENOUGH. PRIMARY
SEVERE WEATHER THREAT COULD BE DERECHO WITH JET TO NORTH AND POOLING
OF MOISTURE AROUND AND AGREE WITH SPC OUTLOOK FOR DAY 1. FOR
TONIGHT...TEMPS SHOULD STAY UP AS WINDS STAY UP AS PRESSURE GRADIENT
TIGHTENS AHEAD OF COLD FRONT AND RAISED MINS A NOTCH ACROSS ALL OF
CWA. FOR THURSDAY...WENT SCATTERED POPS EVERYWHERE WITH COLD
FRONT...EXCEPT ENDED IN AFTERNOON IN FAR WEST AS DRYING COMES IN.
ALSO WENT ABOVE GUIDANCE FOR HIGHS AS SHOULD MIX AT LEAST TO 850 MB
BEHIND COLD FRONT WITH TIGHT PRESSURE GRADIENT AND RAISED TEMPS IN A
FEW PLACES. WARMEST READINGS WILL BE IN SOUTH. BASICALLY...GOING
FORECAST HAD THINGS WELL IN HAND AND TWEAKED TEMPS A BIT AND TIMING
OF PCPN. COORDINATED WITH DLH...GRB...APN.

.MQT...NONE.

MICHELS

In the hours before

Special weather statement, Aug 8, 5:28 AM EDT, 2 hours 58 minutes before
MIZ001>004-009-010-081500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
528 AM EDT WED AUG 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 AM EDT(1000 AM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
BARAGA...IRON...GOGEBIC...ONTONAGON...HOUGHTON...KEWEENAW

THIS INCLUDES THE FOLLOWING LOCATIONS...
  WATERSMEET...WAKEFIELD...SILVER CITY...COPPER HARBOR...
  SIDNAW...ROCKLAND...ONTONAGON...MASS
  CITY...MARENISCO...LANSE...KENTON...IRONWOOD...IRON
  RIVER...HOUGHTON...CALUMET...BRUCE CROSSING...
  BERGLAND...BARAGA..AND AMASA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JLB

WWW.CRH.NOAA.GOV/MQT/

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:08 AM EDTSevere Thunderstorm WarningMQTBaraga67 min
Aug 8, 9:43 AM EDTSevere Thunderstorm WarningMQTMarquette62 min
Aug 8, 10:34 AM EDTSevere Thunderstorm WarningMQTAlger56 min
Aug 8, 11:18 AM EDTSevere Thunderstorm WarningMQTLuce, Schoolcraft57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.